Daily Archives: February 17, 2014

The Tegretol Verdict

Next up on my (short) list of medications left to try was tegretol (carbamazepine). I started taking it about two months ago, starting at 50 mg and moving up gradually to 250 mg last week.

I want to take a minute to make my normal note that I have treatment-resistant bipolar disorder, and I don’t react the way most people do to medications. I wouldn’t consider this the average response to tegretol, if you tried it things would probably quite different for you. This is simply an account of how I reacted to it, and why (spoiler alert) it isn’t for me.

At a very low dosage, my side effects were minimal. Diziness and nausea in the evening after taking Tegretol with food, but nothing more. You can believe there was much rejoicing at that fact!

Moving up to around 200 mg was a bigger issue. I began having headaches lasting  75-100% of the day. My nausea would creep in between meals, and was especially bad in the afternoon. Despite loading up on things like tums (and slices of pizza) the nausea would go away for about ten minutes and then return with a vengeance (I had better luck with about a 30 minute relief after each slice of pizza, though the pizza does have the added side effect of weight gain). The dizziness in the evenings (after taking the medication) became overwhelming, to the point where I could barely stand within three hours after taking the tegretol. The dizziness was on par with a night of binge drinking as a 21 year old (without the fun), so much swirling and whirling upon closing one’s eyes that vomiting was almost inevitable.

All of this I took with a grain of salt, despite the nausea and headaches becoming quite intense this week.

What finally made me pull the plug on tegretol was a painful swelling in my neck that started around 100 mg. It started on one side, and was so painful I had trouble sleeping (I actually thought, at first, I might be having some kind of trouble with the firmness of my pillow!). After showing my psychiatrist I went to my general doctor who made sure I had no reason for my lymph-nodes to be swelling. He wanted to wait and see if the swelling would go away before trying to take me off any medication.

Well, that was a week ago, and yesterday I woke up with the swelling on both sides of my neck instead of on just one side. My neck is covered in painful swollen lumps, not unlike the Cardassians on Star Trek. Apart from not looking particularly attractive, it definitely doesn’t feel good.

So, uh… no more tegretol for me. I’m tapering off it as fast as I possibly can.

I find this to be a bit of a sad story, because (though I don’t have any proof) I was beginning to think it might be helping my moods. There were several situations where I expected to feel overwhelmed or depressed, but the feelings didn’t seem to show up or last as long as they might normally. Mind you, this is really speculation (and I’ve been so anxious lately I can’t expect my observations to be spot on) but I wasn’t willing to let the other lymph nodes on my body start to swell up painfully while I waited to find out if I was right.